Pennsylvania, 2019

Damaging Winds in Pennsylvania, August 1, 2019

August 1, 2019 · NWS CTP · 2 events in 1 county or zone

A few thunderstorms developed over the upper Chesapeake Bay and up into the Lower Susquehanna Valley during the afternoon of August 1, 2019 in a moderate CAPE and low-to-moderate shear environment. One of these storms produced wind damage in Lancaster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A few thunderstorms developed over the upper Chesapeake Bay and up into the Lower Susquehanna Valley during the afternoon of August 1, 2019 in a moderate CAPE and low-to-moderate shear environment. One of these storms produced wind damage in Lancaster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 1, 1:21 PM EST, 44 minutes earlier.

Area forecast discussion, Aug 1, 1:21 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
221 PM EDT Thu Aug 1 2019

.SYNOPSIS...

A slow moving upper disturbance along with a stalled surface
front will keep the mention of mainly afternoon and evening
showers and storms in the forecast through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

Showers and thunderstorms have developed in the most unstable
air that the RAP analyzes over the Lower Susq Valley. The HRRR
has not been particularly helpful, and going forward it shows
little more than some isolated disorganized activity into the
early evening. The activity will be scattered about enough to
warrant CHC POPs. Otherwise it's a classic mid summer day with
puffy CU, warm temps and moderate humidity.

The convection should fade with the loss of the sun this evening,
however a new weak disturbance is shown in the 12Z
deterministic guidance, possibly bringing a return of showers
to the MD border counties by later tonight or early Friday.

Overnight lows in the 50s and 60s will be about 3-6 deg above
normal.

&&

.SHORT TERM /FRIDAY/...

A weak upper level trough will help form a wave along the front
that is stalled south of the area. This will bring the chance of
more widespread showers and thunderstorms to the forecast area
tomorrow.

Highs in the 80s will be near to a tad above normal, but
sticky dewpoints are forecast to return to at least the southern
half of the CWA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
With the mean upper level ridge to the west into next week,
there will be a weakness across the east. With no good source of
dry air, and a weak cold front just to the south, there will be
almost a daily chance of showers and storms, especially across
the south.

Minor changes to this part of the forecast package. Main thing
was to try to cut out blocks of time, where showers and storms
will be least likely.

Temperatures and dewpoints typical for late July and early
August.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The last of the low clouds will be out JST by mid day, leaving
widespread VFR conditions for the flying area. An isolated
afternoon shower or thunderstorm cannot be ruled out across
southern PA, but this activity should have less coverage than
the past couple of days.

Will have to watch for patchy fog and low cloud development
again tonight.

Friday will feature is a slightly better chance for
showers/storms during the afternoon, as humidity creeps back
upwards.

.Outlook...

Sat-Tue...Patchy early morning fog giving way to mainly VFR with
scattered afternoon showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Martin
AVIATION...La Corte
Hazardous weather outlook, Jul 31, 8:09 PM EST, 17 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
909 PM EDT Wed Jul 31 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020115-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
909 PM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 11:39 AM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service State College PA
1239 PM EDT Thu Aug 1 2019

PAZ064-011715-
Adams PA-
1239 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 115
PM EDT...

At 1238 PM EDT, Doppler radar indicated a strong thunderstorm near
Orrtanna, moving southeast at 5 mph.

Very heavy rain and penny sized hail are possible.

Locations impacted include...
Gettysburg, Carroll Valley, Bonneauville, Lake Heritage, Cashtown,
Orrtanna, Biglerville, Arendtsville, Hunterstown, Fairfield,
McKnightstown, Two Taverns, Gettysburg National Military Park,
Liberty Mountain Resort and Gettysburg College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3984 7744 3995 7726 3980 7703 3972 7717
      3972 7737
TIME...MOT...LOC 1638Z 321DEG 6KT 3984 7730

La Corte
Special weather statement, Aug 1, 1:18 PM EST, 47 minutes before
Special Weather Statement
National Weather Service State College PA
218 PM EDT Thu Aug 1 2019

PAZ066-011845-
Lancaster PA-
218 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
245 PM EDT...

At 218 PM EDT, Doppler radar indicated a strong thunderstorm over
Adamstown, moving southeast at 25 mph.

Wind gusts 40 to 50 mph and nickel size hail are possible.

Locations impacted include...
Ephrata, New Holland, Akron, Denver, Reamstown, Gap, Adamstown, Terre
Hill, Churchtown, Bareville, Bowmansville, Reinholds, Intercourse,
Christiana, Fivepointville, Schoeneck, Blue Ball, Farmersville,
Goodville and White Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4010 7594 4004 7594 3997 7599 3994 7599
      3993 7601 4023 7626 4031 7614 4014 7587
TIME...MOT...LOC 1818Z 326DEG 22KT 4021 7606

Banghoff

The radar

The Dover AFB radar (KDOX), 141 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
August 1, 2:05 PM EST
Where
Lancaster County, 1.2 mi NE of Iva
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.982, -76.114

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto Keneagy Road east of Strasburg.

Thunderstorm Wind, Lancaster

When
August 1, 2:10 PM EST
Where
Lancaster County, 1.49 mi S of Leaman Place
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.979, -76.095

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto Belmont Road east of Strasburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848276, 848278.